Can antidepressants trigger eczema? 6 Continuously Requested Questions

Antidepressants are prescription psychotropic drugs that treat a variety of mental illnesses, including:

But while antidepressants help many people relieve the symptoms of the above conditions, they can also cause a number of side effects, such as:

Another potential side effect you might be experiencing? Eczema: a condition in which your skin becomes dry, itchy and inflamed.

The relationship between depression, antidepressants, and eczema can be confusing, in part because antidepressants can help manage eczema symptoms in some cases. Additionally, evidence also supports a strong link between eczema and depression.

Here’s what experts currently know about the link between antidepressants, eczema, and depression, and answers to your questions about managing eczema symptoms while taking antidepressants.

According to a 2014 review of clinical trials, eczema can occur as a side effect of the following medications:

According to the review, most people who take antidepressants experience no skin-related side effects. Even if you do, you’re more likely to get excessive sweating or acne.

If you develop eczema, it will likely appear within the first few days of starting the medication. Skin reactions usually go away on their own, so you don’t necessarily have to stop your medication to get rid of eczema.

Older tricyclic antidepressants (TCAs) tend to cause more side effects than the newer selective serotonin reuptake inhibitors (SSRIs). According to a 2014 study, about 1 in 1,400 people taking TCAs report skin changes, compared to about 1 in 2,000 people taking SSRIs.

Science isn’t entirely sure why antidepressants trigger eczema symptoms in some people. Current theories focus on two possible mechanisms: sweat and serotonin.

sweat

Both too little and too much sweat can contribute to eczema.

Citalopram, paroxetine, and sertraline can all dry out your skin and reduce sweat production. This process, known as anhidrosis, can damage your skin and make it extra sensitive.

But excessive sweating, or hyperhidrosis, is a more common side effect of antidepressants than lack of sweat. If sweat sits on your skin for too long without being washed off, the chemicals in your sweat could irritate your skin.

serotonin

According to another theory, antidepressants can increase the amount of serotonin circulating in your skin.

In a 2015 study, mice scratched their skin much more frequently after SSRI injections, suggesting that they felt itchy. However, people typically take SSRIs in pill form, not directly into the skin through a needle.

Abnormal activity in the serotonin receptors on your nerves has been shown to cause itching in both humans and mice. However, only one case report from 2004 found evidence that oral antidepressants can affect human skin serotonin levels enough to cause symptoms.

In this study, a 46-year-old man taking fluoxetine developed an itchy rash after eating chocolate. The authors hypothesized that both fluoxetine and the chocolate increased his overall serotonin levels and his skin may have been unusually sensitive to this change.

Future human research may provide more support for this theory.

The atypical antidepressant mirtazapine (Remeron) is sometimes prescribed off-label to treat severe nighttime itchiness caused by eczema.

A doctor or other clinician may also prescribe other antidepressants, such as fluoxetine and sertraline, to reduce itching and inflammation.

Experts have yet to determine exactly how antidepressants relieve eczema symptoms. Possible mechanisms are:

Reducing peripheral inflammation

When your immune system detects your skin is under attack, it sends out microscopic agents to fight off the invader. The resulting inflammation can lead to the tender bumps and hot rashes that are characteristic of eczema. Inflammation can also send itch signals as an alarm signal to let your brain know something is wrong.

SSRIs can also reduce inflammation at the edges of your nervous system, including your skin. Once your immune system has calmed down, your eczema symptoms should begin to manifest themselves as well.

Dulling your perception of itching

As mentioned above, serotonin circulating in your skin can contribute to itching.

Oral antidepressants primarily increase serotonin levels in your central nervous system (CNS), not in the nerves on the surface of the skin. But antidepressants can also trigger your CNS to suppress the itch signals coming from your skin. Your brain lowers the intensity of the itch—much like turning down the volume on a radio—so it doesn’t overwhelm you.

SSRIs appear to be particularly good at stimulating this process.

Lowering the stress level

Stress can increase your cortisol levels and cause inflammation throughout the body. It is a known trigger of eczema episodes.

However, antidepressants can lower your cortisol, which in turn can reduce inflammation.

In other words, antidepressants don’t just fight inflammation. You can also help prevent this from happening in the first place.

According to a large 2020 study, adults with eczema are 14% more likely to develop depression than those without eczema. The more severe your eczema, the higher your risk of depression:

  • Mild eczema: 10% higher risk
  • Moderate eczema: 19% higher risk
  • Severe eczema: 26% higher risk

Given this pattern, it might seem pretty clear that eczema can contribute to depression. However, the authors of the study warn that this association does not always translate into a cause-and-effect relationship.

You may get an eczema diagnosis before a depression diagnosis, but that doesn’t automatically mean eczema came on first. Unlike eczema or dry skin, the symptoms of depression may be less noticeable, especially when they first appear.

Of course, in many cases eczema has nothing to do with depression or treatment with antidepressants.

Eczema can have many environmental triggers, including:

  • hot or cold weather
  • pollen
  • Mold
  • tobacco smoke
  • scratchy or synthetic fabrics
  • perfumed soaps, lotions, shaving gels and other personal care products
  • preservatives in detergents

Some non-antidepressant medications can also cause eczema, including:

How do you know if your eczema is caused by antidepressants or something else? To gain more insight, you can try recording when your eczema occurs.

For example, if your eczema keeps getting worse after laundry day, consider switching detergents. But if your eczema episodes keep coming back regardless of your schedule or external factors, it’s probably related to something internal, such as: B. medication or chronic stress.

Another good option is to contact a doctor or dermatologist for an allergy test. They put tiny amounts of allergens in a tool that easily scratches your skin. If your skin reacts to exposure, your eczema may be related to an allergy.

You don’t have to stop taking antidepressants to get rid of your eczema. Your psychiatrist may be able to switch you to a similar drug that won’t affect your skin.

Basic self-care practices can also go a long way in reducing the symptoms of eczema and depression. If you have both eczema and depression, the National Eczema Association recommends:

Here’s how to create a self-care checklist.

For eczema-specific relief, consider these remedies:

If you have severe, persistent eczema that isn’t responding to over-the-counter (OTC) treatment, a good next step might be to contact a dermatologist.

They can prescribe medications that alter your immune system, offer wet compress therapy, and offer advice on other treatment options.

Antidepressants can occasionally cause eczema symptoms in some people. Scientists still don’t know exactly why this reaction occurs, especially since antidepressants can also be used to treat eczema and general itching.

In general, drug-induced eczema remains fairly mild and is responsive to OTC remedies and treatments. If you experience persistent itching, irritation, and other skin conditions while taking an antidepressant, it may be worth asking your psychiatrist or doctor about trying a different medication.

It may also be beneficial to consult a dermatologist about your symptoms and possible triggers, as your eczema may have an entirely different cause.

Emily Swaim is a freelance health writer and editor specializing in psychology. She has a BA in English from Kenyon College and an MFA in writing from California College of the Arts. In 2021 she received her Board of Editors in Life Sciences (BELS) certification. You can find more of her work at GoodTherapy, Verywell, Investopedia, Vox and Insider. Find her on Twitter and LinkedIn.

Comments are closed.